Premenstrual staining on pill
26 January, 2005
I am taking two packets of ortho-tricyclin back to back, and my old vest – which meant I'd have a real blood flow on Tuesday morning, five days after my last pill – does not seem to be holding. I has that vest for about 12 years! But even then, sometimes on Monday, if I didn't wear black underwear and a black slip, I would notice some light staining. I am taking two packets back to back since about May of last year.
Now, it seems that the light Monday staining is going back to Sunday. It's not a flow, and I don't feel it and if I am careful to only wear dark black and not look at the toilet tissue, I'm okay. But what should I do about the calendar, and about counting the 5 days? I can keep my old vest and add another onah, no problem, then we'll be sure not to have intercourse when there's even a chance of bleeding, but how to count, then? Only when I have a real heavy flow?
It was not clear from your question if your staining still comes the day before your flow or if there is a day in between.
If the staining is always the day before the flow, you should abstain from relations from the time you stain. Your five day count will begin from the time at which you begin to abstain out of halachic concerns. If this pattern has happened three times in a row, then, based on the ruling of Rav Moshe Feinstein, this stain could be considered a veset haguf. You observe as your onat perishah (veset) the xth day after stopping the pill on which the staining begins.
If there is a day in between your staining and your flow, you should not have relations when you are staining, but could technically have relations in between your day of staining and your day of expected flow. Should you decide to be on the safe side and abstain from relations from the onset of staining through the cessation of all flow, these days of being careful (as opposed to a clear halachic prohibition) would not count toward your five day minimum. Your veset would be counted as the day on which your flow began.
If you do not wear colored underwear and find a stain larger than a dime on the day that staining begins, or if you do a bedikah that day and find any red discharge, that would make you niddah and the five day minimum would begin at the point. In that case you lose two days where physical contact is permitted but the five day minimum starts earlier.This would be helpful if you have short and mild bleeding when withdrawing each time from the pill. The veset would still be based on the day of flow.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.